Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
156 Doctors are Online

Have continuous headache, feeling empty,nausea. Treatment?

User rating for this question
Answered by

General & Family Physician
Practicing since : 2005
Answered : 2307 Questions
I have been having headaches for 2 weeks , saw my PCP who referred me to a neurologist, the appt. is not until Sept. 16th !! Is it unreasonable for me to expect an earlier appt, ? I can tell when the HA is coming, my head feels weird, empty, full of air,light.then if I turn my eyes I get a pain and sometimes a flash of light. I feel very nauseous. I must lie down then the pain comes. I have missed some work ,not to mention missing life in general. I cannot go on this way. I am suffering and even worse people think I am faking.
Posted Fri, 16 Aug 2013 in Headache and Migraines
Answered by Dr. Prasad 28 minutes later

Thanks for writing your concerns on XXXXXXX

You have described the headaches very well. I feel this headache represents Migraine type of headache. I am interested to know since how long have you been suffering from this headache. Also, let me know what would be the average duration of each episode.

Migraine is a chronic type of headache and can be managed with medication and life style modification. Though it does not call for immediate medical attention, if the headaches are severe and if you have very frequent headaches, you can request the doctor for early appointment.

If you are unable to get a faster appointment, I would like to give you some tips to keep the pain in control:
1. Do not fast. Hunger can start migraine attacks.
2. Do not stay awake for late hours. A good sleep can keep you free from headache. Lack of sleep is sure to induce pain.
3. Avoid walking in the sun. Use sufficient cover in the form of hat/ sunglasses.
4. Avoid strong aroma - avoid some of the strong perfumes.
5. Smoking and beverages can be a trigger. Restrict them.
6. Keep some painkillers in handy. Simple over the counter painkiller like Tylenol can be effective when consumed early. Take them as you feel you are going down with headache.
7. And during pain, prefer to stay in a soft environment with low lights and low noise.

Hope this helps. Feel free to write back if you have any questions.

Best Regards
Above answer was peer-reviewed by
Follow-up: Have continuous headache, feeling empty,nausea. Treatment? 13 minutes later
thank you Dr. XXXXXXX for the tips. The headaches began 2 weeks ago and I have had them 12 out of 14 days. in the past I have had 3 or 4 episodes of migraine slightly different with more visual disturbance and less nausea. I am worried about taking the prescribed meds because topomax has side effects that are serious and I am taking an anticonvulsant already for the bipolar. The Fioricet can be addictive. How long does it take to become addicted to the butalbital?
Answered by Dr. Prasad 56 minutes later
There is considerable overlap of the therapeutic potentials of drugs used in treating migraine and bipolar drugs. Infact, topiramate (topomax) which is an anticonvulsant are also used to treat migraine. I understand your apprehension about these prescription drugs; each of these has individual side effects. However, we always weigh the benefits of those with the side effects before writing it. I am sure your doctor would have done it.

Migraine can change its character. The described current set of symptom seem to be related to migraine too. I wish I had an opportunity to examine you and confirm my statement. If an early appointment is not feasible, do consider visiting the ER in times of acute severe headache and repeated vomiting.

The positive that I look in your case is that you are already on some medication, it just needs to be tuned to suit your needs i.e. control migraine as well as bipolar drug. If the current list of medication cannot produce a combined effect, they may be switched or altered accordingly. You should work with your current psychiatrist and the new neurologist to find the right combination of medication. I am sure that can be achieved.

As far as butalbital addiction is concerned, the additive potential is individualized. We do not have a constant figure in terms of dose, frequency or the duration that determines addictive potential. They are determined over a period of time. Therefore I do not have the right answer about the time taken to become addictive to butalbital is concerned.

Hope I am clear to you. Write back for clarification.

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Neurologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor